Treatment of poisoning with pain reliever and fever reducer paracetamol

This is an automatically translated article.

The article was professionally consulted by Pharmacist Nguyen Thi Linh - Vinmec Danang International General Hospital.
Medicines containing the active ingredient paracetamol, which have analgesic and antipyretic effects, are widely used and can be purchased at pharmacies without a prescription from a doctor. However, paracetamol can still cause poisoning when patients abuse the drug, overdose.

1. When does paracetamol poisoning happen, why?

Painkillers that contain paracetamol are often made in the form of tablets, effervescent tablets or syrup with many different names. This is one of the pain relievers with few side effects, so it is very commonly used in the treatment of mild and moderate pain, and also helps lower body temperature when fever due to colds and flu.
Because of its popularity and not a prescription drug, patients often buy it and use it inappropriately, overdose leading to drug poisoning. Paracetamol poisoning can occur in cases such as:
The interval between doses is too short. Take paracetamol for a long time. Take more than the allowed dose. Take multiple pain relievers containing paracetamol at the same time.
Paracetamol
Thuốc giảm đau paracetamol 500mg
Paracetamol poisoning severely affects the liver, severe cases can cause liver necrosis, and can be fatal.
Paracetamol reaches the liver and is metabolized into many different forms. Of which, about 4% of paracetamol is converted to N-acetylbenzoquinonimin, a substance that is potentially toxic to the liver. Fortunately, there is glutathione in the liver that converts N-acetylbenzoquinonimin into non-toxic substances and excretes them out, so the body is not affected if the drug is taken at the right dose. In case of overdose, glutathione is not enough to detoxify, causing N-acetylbenzoquinonimin to accumulate in the liver leading to liver cell destruction, necrosis, and even coma and death.

2. Symptoms of paracetamol poisoning

Symptoms of paracetamol poisoning are divided into 4 specific stages as follows:
Stage 1: after taking from half an hour to 24 hours, with manifestations of anorexia, nausea, vomiting, sweating, difficulty bear, can increase GOT or GPT; Stage 2: after drinking from 24 hours to 72 hours, with symptoms of anorexia, nausea, vomiting less than stage 1, right upper quadrant pain may be present. GOT, GPT now continues to increase. Bilirubin may increase. Prothrombin rates may decrease. Renal function may decline; Stage 3: after taking from 72 to 96 hours, at this time, hepatocellular necrosis occurs, with jaundice, coagulopathy, renal failure and hepatic encephalopathy. Liver biopsy showed central lobular necrosis. Possible death due to multiple organ failure; Stage 4: after taking it from 4-14 days, at this stage, if the patient is still alive, the liver function will recover completely and after 30 days the liver tissue will heal again. Severe cases of poisoning may last longer.
bị nôn sau khi tiêm cúm
Biểu hiện khi bị ngộ độc paracetamol

3. Treatment of paracetamol poisoning

When the patient realizes that he has used an overdose of painkillers containing paracetamol, he should handle it immediately, avoiding waiting for symptoms to appear before handling. The treatment for poisoning with paracetamol pain reliever fever reducer is:
Induce vomiting so that you can vomit the medicine you have just taken. Drinking strong tea, salt bleach or activated charcoal can reduce the absorption of toxic substances by the liver. Patients need to be transferred to medical facilities as quickly as possible for early treatment and treatment. Here, the patient can be used the antidote paracetamol, assess the severity to have appropriate intervention treatment.
Cấp cứu vinmec
Trường hợp ngộ độc nặng cần được đưa tới bệnh viện ngay

4. Prevention of paracetamol poisoning

In order to avoid paracetamol poisoning due to overdose of pain relievers and fever reducers, the following should be noted:
If you have a cold, low fever (below 38.5 degrees Celsius), no pain symptoms, do not take paracetamol. If you do not have a doctor's instructions, do not buy and use paracetamol-containing medicine on your own. In the case of using pain relievers and fever reducers, you should carefully read the instructions for use, as well as the composition of the drug because many medicines contain paracetamol. When taking pain relievers containing paracetamol, do not drink alcohol or beer, because the risk of liver damage is high. Do not overdose on paracetamol without a doctor's prescription. The dose of paracetamol is at least every 4 hours, the duration of use for children is < 5 days, for adults is < 10 days.
Sốt cao kéo dài
Chỉ dùng thuốc hạ sốt khi sốt cao trên 38,5 độ C
Paracetamol poisoning affects liver and kidney function and can even be fatal. When being poisoned, it is best to take the patient to medical facilities for timely treatment.

Please dial HOTLINE for more information or register for an appointment HERE. Download MyVinmec app to make appointments faster and to manage your bookings easily.

This article is written for readers from Sài Gòn, Hà Nội, Hồ Chí Minh, Phú Quốc, Nha Trang, Hạ Long, Hải Phòng, Đà Nẵng.

87 reads

Relating articles
  • Ankitamol
    Ankitamol drug effects

    Ankitamol thuộc nhóm thuốc giảm đau hạ sốt chống viêm không steroid. Thuốc thường được dùng trong một số bệnh như: Cảm cúm, sốt, điều trị Gút và các bệnh xương khớp...

    Readmore
  • Fersan
    Uses of Fersan

    Fersan thuộc nhóm thuốc giảm đau, hạ sốt, chống viêm không steroid. Thuốc có chứa thành phần gồm Acetaminophen, Acid ascorbic và Phenylephrine. Hiện nay, Fersan thường được dùng để điều trị các chứng đau và sốt từ nhẹ đến ...

    Readmore
  • Dhabifen
    Uses of the drug dhabifen

    Thuốc Dhabifen có chứa thành phần chính là Ibuprofen hàm lượng 100mg/5ml, dạng bào chế dung dịch uống. Trước khi sử dụng thuốc Dhabifen, người bệnh nên tham khảo tư vấn từ dược sĩ hoặc bác sĩ chuyên khoa. Sau ...

    Readmore
  • Aspifar
    Uses of Aspifar

    Aspifar thuộc nhóm thuốc tim mạch, dạng bào chế bột sủi. Thuốc có chứa thành phần chính là Aspirin. Tuân thủ chỉ định, liều dùng thuốc Aspifar sẽ giúp người bệnh nâng cao hiệu quả điều trị và tránh được ...

    Readmore
  • thepara
    Therapeutic uses

    Thepara drug has the main ingredient Paracetamol, which is used in pain relief and fever reduction for cases of colds, infections, after vaccination,... Let's find out more about Thepara drug through the article below. this.

    Readmore